Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Citalopram - I have decided to stop taking it

(14 Posts)
ladymarian Tue 09-Nov-10 19:54:27

I have been on 20 mg (up and down between 10mg and 20mg) of citalopram for the last 18 months for PND and PTSD which was diagnosed late (when my DD was 15 months old). This was partly due to me being in denial and my HV being completely useless.

I have always been unhappy about taking it but when I first started I was in a bad way and it stopped my panic attacks, crippling anxiety and constant feeling of being on the verge of tears so it felt like a lifesaver.

Recently I have been feeling much stronger and have been conscious of feeling "fuzzy" and a bit "spaced out" Last week I decided I was going to stop taking it and this is day 4 of not taking any.

Has anyone else tried this?

The only side effects I have noticed are a slight dizziness and a "fluttering" feeling in my chest occasionally

I just want to come off them and be "me" again!

eaglewings Tue 09-Nov-10 19:59:48

It is wonderful to hear that you are feeling so much better and feel its time to cut down

I wouldn't come off them so fast, if you were on 20, cut to 10 for 2 weeks, then take 10mg every other day, or drop a dose every third day.

Also, have you talked this through with your GP? It is important to let them know what you want to do.

Have cut back from 40mg to 10mg every other day and the main side effect or symptom I get is feeling dizzy when I turn my eyes!!

Good Luck, but don't do it alone

MissTired Tue 09-Nov-10 20:01:52

i stopped taking them as i was being transferred to a different sort and it was horrible, though i had those on day 2 after stopping them until day 5 but then started new ones day 5 so not sure where side effects of new ones and withdrawl of old ones cross over!! i guess its a bit late now as you havent taken them for 4 days but really you should have come off them slowly wink

ladymarian Tue 09-Nov-10 20:30:29

Thanks for your responses.

I know I should probably come off them gradually but I just feel that I want off them now and put all of this behind me and I am a stubborn mare!

I haven't discussed this with my GP. I am now on repeat prescriptions instead of review appointments every 8 weeks as she feels I am doing much better. She has been very supportive but I was a bit alarmed by a previous comment she made. I had said at an appointment that I want to get off the citalopram ASAP and she had said that I shouldn't worry about it, some people take it for years or forever and that was OK shock hmm

eaglewings Tue 09-Nov-10 20:56:38

I think she may have meant it was not a problem to take it for years health wise, not that you needed to.

My dm has taken similar for most of my life wink (what does that say about me) and knows she always will.
Others come off them after 6 months or so

I would go back to everyother day, the side effects could catch up and set you back

GingerGlitterGoddess Tue 09-Nov-10 21:11:11

My BF is in the process of gradually coming off it - she has done it exactly as Eagle described on the advice of her doctor, and remained on an even keel throughout. I am on it myself and planning to wean myself off gradually when the time is right. Good luck

NurseSunshine Tue 09-Nov-10 22:08:46

Stubborn or not it is extremely dangerous to come off any SSRI abruptly. It has been known to cause suicides or even, in extreme cases, homocide. Least dramatic outcome would be that you descend into depression again. this is not becuase of any kind of weakness on your part but because your brain has got used to functioning on a certain level of a drug and taking away that crutch will send your brain chemistry into disarray. Similiar to a person who drinks 6 cups of coffee a day - give up suddenly and they'll be getting headaches etc, they have to relearn how to function without the drug. You MUST do it under medical advice.

I'm glad you're not experiencing physical side effects, but the psychological ones may not become known for a few weeks/months.

Of course you don't want to be on it forever and that's good, but coming off it abruptly may prove to be counter productive and simply result in having to go back on it again.

In order to safetly wean off ADs one should cut down by 10mg and stay on that new dose for a week or two, then, as this would take you to 10mg you should start taking that every 2 days for a week, then every 3 days for a week then you could safetly stop altogether.

By the way, I know this as I have had to wean off of 4 different types of ADs over the years, most recently Citalopram 30mg. Please at least do some research on this.

MissTired Wed 10-Nov-10 08:56:16

hi nursesunshine, the gp made me come off 40mg citalopram immediately so i could go onto some other ones (sertraline) side effects were horrible and i was really close to suicide for a few days. now im on the new ones - been on them for 6 days now, do you think i could still have side effects to come from coming off citalopram or am i over those!?

NurseSunshine Wed 10-Nov-10 11:07:48

I don't know MissTired, but hopefully the sertraline will take care of them if there are any. I would imagine they would but it's important to remember that ADs can take a while to kick in.

I'm really shocked that your GP made you come off 40mg (pretty high dose) immediately. GPs should not be allowed to prescribe psychiatric drugs imo, they don't have a bloody clue.

I hope you have success with sertraline

ladymarian Wed 10-Nov-10 12:12:40

Thanks for the helpful replies.

Some of your warnings have freaked me out so I have decided to cut the 20mg tablets in half and take half a tablet a day for a couple of weeks then take them alternate days and so on and hopefully be off them within a month.

I never had any suicidal thoughts before taking citalopram or during the first couple of weeks while they "kicked in" They were to treat the anxiety and tearfulness that were symptoms of my PND. I don't know if this matters but I have never suffered from depression before so my depression was purely as a result of having my dd. I had counselling last summer too which I found helpful.

During the last few weeks I have started to feel more positive about life in general and am enjoying my beautiful DD (better late than never as she is nearly 3!) It sounds strange but I feel that the citalopram is holding me back now instead of holding me together as it did 18 months ago. I think it dulls my emotions and senses and I am ready to be "me" again.

Thanks for all the honest and brave replies. This is what I love about mn - people are so open and honest about difficult experiences in order to help people they have never met. It restores my faith in human nature grin

NoahAndTheWhale Wed 10-Nov-10 12:20:10

I was on citalopram for a while and after a couple of false starts where I came off them too quickly (and was then on them again within a couple of months each time) I realised I needed to take it very slowly to finally come off them.

I was on 40mg which I cut down to 20mg quite quickly (over maybe a couple of weeks). Then stayed at 20mg for a few months. Then alternated 20mg and 10mg for another couple of months. Then 10mg every day for a couple of months. Then started missing one a week for a couple of weeks, then two a week for another couple of weeks etc. Can't remember if I split tablets in half to 5mg or not, but eventually I was taking one or two a week and then stopped.

Came off them about a year ago and haven't needed them since, despite various not great things happening.

I found doing it so slowly very frustrating but am very glad I did it that way,

Curiousmama Wed 10-Nov-10 12:25:23

Good luck with them but please go back to your gp at the merest hint of symptoms returning or any new ones.

NurseSunshine Wed 10-Nov-10 21:29:11

That's great OP, I know what you mean about feeling as though they're holding you back but remember that decisions made in hast are repented on at leisure. Or something. hmm grin

KenDoddsDadsDog Wed 10-Nov-10 21:32:39

My GP told me last time I went that even though I felt 'better' I needed to give my mind and body time to heal from my PND. To give myself space to feel well for another 6 months without having to adapt to another change.
Good luck, hope everything goes well for you.

Join the discussion

Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Register now »

Already registered? Log in with: